Georgia, 2001

Tornadoes and Flood in Georgia, January 19, 2001

January 19, 2001 · NWS FFC · 19 events in 15 counties and zones

12 thunderstorm wind, 3 lightning, 2 tornado, 1 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$3.5 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 19, 11:40 AM EST, 20 minutes earlier.

Area forecast discussion, Jan 19, 11:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EST FRI JAN 19 2001

UPDATE FOR TORNADO WATCH. THINGS MOVING FASTER THAN MODELS FORECAST.

.ATL...
GA...TORNADO WATCZH CENTRAL AND MOST OF S GA THROUGH 4 PM.

In the hours before

Special weather statement, Jan 19, 11:30 AM EST, 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192330-

NORTH AND CENTRAL GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST FRI JAN 19 2001

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA
AND PORTIONS OF NORTH GEORGIA TODAY...

.SYNOPSIS...
A WARM FRONT ACROSS NORTH CENTRAL GEORGIA WITH MOIST UNSTABLE AIR TO
THE SOUTH. AS AN UPPER LEVEL DISTURBANCE MOVES TOWARD THE STATE...
THIS FRONT IS EXPECTED TO LIFT MOVE FURTHER NORTHWARD INTO NORTH
GEORGIA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF
A COLD FRONT WHICH WILL BE MOVING FROM ALABAMA INTO GEORGIA AND SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AND PERIODS OF HEAVY
RAIN ASSOCIATED WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORMS
SHOULD REACH THE WESTERN GEORGIA BORDER BY NOON AND CONTINUE
EASTWARD ACROSS THE STATE... ENDING BY EARLY EVENING.

.DISCUSSION...
SURFACE DEW POINTS ARE IN THE LOWER 60S ACROSS CENTRAL GEORGIA AND
CAPES OF 500-1000 ARE EXPECTED ACROSS THIS AREA. WINDS AT 850
MILLIBARS ARE GENERALLY OUT OF THE SOUTHWEST AT 40 TO 50 KNOTS MUCH
OF NORTH AND CENTRAL GEORGIA. THIS INSTABILITY ALONG WITH THE STRONG
WIND FIELDS COULD PRODUCE SOME THUNDERSTORMS WITH DAMAGING STRAIGHT
LINE WIND GUSTS.

.FOR SPOTTERS...
SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO MONITOR THE SITUATION
FOR POSSIBLE ACTIVATION BY LATE MORNING OR EARLY AFTERNOON.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION PLEASE VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/FFC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 lightning, 2 tornado, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
January 19, 12:00 PM EST
Where
Stewart County, Louvale
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.167, -84.833

The Stewart county 911 center reported two trees down near Louvale.

Thunderstorm Wind, Douglas

When
January 19, 12:00 PM EST
Where
Douglas County, 6 mi S of Douglasville
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.667, -84.750

An off duty National Weather Service employee reported 4 trees down along Georgia Highway 166 south of Douglasville and another tree was also reported down by the public in the same general area.

Lightning, Douglas

When
January 19, 12:00 PM EST
Where
Douglas County, Douglasville
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The Douglas county 911 center, and later the Atlanta Journal and Constitution, reported that lightning struck a home in Douglasville. While no one was home at the time of the incident, the lightning started a fire that destroyed the home. In addition, a firefighter suffered a broken ankle battling the blaze.

Thunderstorm Wind, Fulton

When
January 19, 12:10 PM EST
Where
Fulton County, Union City
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -84.550

The Fulton county 911 center, local county and city officials, and the Atlanta Journal and Constitution reported that strong winds knocked down numerous large trees causing damage to automobiles and homes. At least eight homes were damaged significantly as large trees fell through the roofs and one car was demolished as a large pine tree fell through the roof. Dozens of trees, some 50 feet or higher, were toppled along with nearby power lines. Most of the damage occurred along Feldwood Road in south Fulton County.

Tornado, Clayton

When
January 19, 12:24 PM EST
Where
Clayton County, Forest Park
Rating
F0
Path length
0.1 mi
Path width
100 yd
Injuries
8 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
33.617, -84.367

A damage survey, conducted by National Weather Service personnel from the Peachtree City, Georgia office, determined that an F0 tornado briefly touched down at the Forest Square Shopping Center on Georgia Highway 54, Jonesboro Road, near the southwest corner of Fort Gillem. This is about 3 miles southeast of Atlanta's Hartsfield International Airport. Six buildings sustained considerable damage, mainly to roofs, windows, and to exteriors. A pawnshop in the shopping center lost part of its roof and a Pizza Hut, immediately next door, lost all of its windows. Several other buildings in the area lost windows from flying debris. A nearby Pep Boys Auto Parts store lots a large portion of its roof and exterior awnings. The flying debris from the roof of the damaged buildings, particularly the Pep Boys store, caused damage to 15 to 20 cars parked nearby. Many of the cars had their rear windows shattered out and appeared as if they had been hit with a major hailstorm, although no hail was reported in the area. It is believed that rock pebbles from the roofs of the damaged buildings were largely responsible for this occurrence. The flying debris and glass caused injury to 8 people. The injuries were described as being mainly cuts and bruises, although one person suffered a broken arm. Power lines were also reported down in the same area.

Lightning, Clayton

When
January 19, 12:26 PM EST
Where
Clayton County, Forest Park
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

The Clayton county Emergency Management Director reported that a person was struck by lightning. The injured person was treated and released at a local hospital.

Thunderstorm Wind, Fayette

When
January 19, 12:29 PM EST
Where
Fayette County, Tyrone
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -84.600

The Fayette county emergency management director reported power lines down.

Tornado, Taylor

When
January 19, 12:30 PM EST to 12:32 PM EST
Where
Taylor County, 4 mi SE of Butler
Rating
F0
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
32.517, -84.183

A storm survey conducted by National Weather Service personnel from the Peachtree City, Georgia office revealed that a weak F0 tornado touched down approximately 4 miles southeast of Butler. The tornado likely existed as a funnel cloud for a 10 minute period from 4 miles south to 6 miles east-southeast of Butler. A funnel was observed by state police between Buena Vista and Butler during this time frame. Along the path of the funnel, a couple of small pine trees were blown down. The funnel cloud then reached the ground as a weak F0 tornado approximately 4 miles southeast of Butler and only remained on the ground for a brief 1 to 2 minutes. The tornado touchdown occurred in a rural logging area and as a result, only a few small pine trees were blown down. Because of the nature and location of the damage, the dollar value of the damage was believed to have been insignificant.

Lightning, Gwinnett

When
January 19, 1:05 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$325,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Atlanta Journal and Constitution reported that lightning set two homes on fire. The first, a four bedroom home, was located on Millhaven Court Cove and was completely destroyed by the ensuing fire. The second home was located on Harbor Bay Drive. Firefighters were able to contain the fire to the attic area of this house.

Thunderstorm Wind, Bibb

When
January 19, 1:10 PM EST to 1:20 PM EST
Where
Bibb County, 3 mi N of Macon
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.867, -83.650

The public reported several tree limbs blown down, along with one live tree and several dead trees which fell on a power line from North Macon to South Macon.

Hail, Bibb

When
January 19, 1:10 PM EST to 1:20 PM EST
Where
Bibb County, 3 mi N of Macon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.867, -83.650

Several reports of hail, ranging in size from dime to golf ball, were reported by the public from North Macon to South Macon.

Thunderstorm Wind, Jones

When
January 19, 1:15 PM EST
Where
Jones County, 9 mi SW of Gray
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
32.917, -83.650

An amateur radio operator reported power lines down near the Bibb/Jones county line in extreme southwest Jones county.

Flood, Bibb

When
January 19, 1:21 PM EST
Where
Bibb County, Macon
Reported by
AMATEUR RADIO
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

An amateur radio operator and the public reported that parts of Macon had received up to 5 inches of rain in a relatively short period of time resulting in some street flooding, particularly on University Boulevard, where up to one foot of water was reported on the street in drainage areas.

Thunderstorm Wind, Baldwin

When
January 19, 1:40 PM EST to 1:45 PM EST
Where
Baldwin County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.067, -83.233

Local county officials and the county 911 center reported that trees were blown down all across the county. Some of the most extensive damage occurred in and just west of Milledgeville.

Thunderstorm Wind, Hancock

When
January 19, 1:45 PM EST
Where
Hancock County, 9 mi W of Sparta
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.267, -83.133

The Hancock county 911 center reported that trees were blown down 5 miles east of Sparta and also on the west side of the county.

Thunderstorm Wind, Warren

When
January 19, 2:20 PM EST
Where
Warren County, 5 mi NNW of Norwood
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -82.750

The Warren county 911 center reported that trees were down.

Thunderstorm Wind, Glascock

When
January 19, 3:15 PM EST
Where
Glascock County, 6 mi NW of Gibson
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -82.667

The Glascock county 911 center reported trees down in the northwest part of the county near Five Points. In addition, the roof of one home was damaged.

Thunderstorm Wind, Laurens

When
January 19, 3:35 PM EST
Where
Laurens County, 5 mi NE of Dublin
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -82.833

The Laurens county 911 center reported that trees were blown down.

Thunderstorm Wind, Jefferson

When
January 19, 3:50 PM EST
Where
Jefferson County, Louisville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -82.400

The Jefferson county 911 center reported that trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyThe tornado archive for Georgia, 2001Warnings in Georgia, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230540, 5230541, 5230672, 5230673, 5230760, 5230840, 5230839, 5230674, 5230838, 5230675, 5230752, 5230753, 5230841, 5230754, 5230755, 5230756, 5230757, 5230758, 5230759.